Texas, 2017Hurricane and Flood in Texas, August 26 to 31, 2017
August 26 to 31, 2017 · NWS EWX · 2 events in 1 county or zone
Hurricane Harvey moved onshore as a Category 4 hurricane over San Jose Island east of Rockport during the late evening of August 25th. Harvey moved inland entering southern DeWitt County during the morning of August 26th as a Category 1 hurricane.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.1 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Harvey moved onshore as a Category 4 hurricane over San Jose Island east of Rockport during the late evening of August 25th. Harvey moved inland entering southern DeWitt County during the morning of August 26th as a Category 1 hurricane. It continued to weaken as it moved farther inland eventually reaching south central Gonzales County as a tropical storm during the late evening of August 26th. The center of the storm made a loop through Gonzales, Karnes, and DeWitt Counties before exiting our County Warning Area during the afternoon of August 27th moving into Victoria County. The maximum sustained winds were 46 mph recorded at Austin Bergstrom International Airport and two private weather stations, one near Yorktown and the other near Smiley. The maximum recorded wind gusts were 58 mph at New Braunfels Airport, Randolph AFB, and a private weather station near Smiley. The highest rainfall total was 29.19 inches outside of LaGrange in Fayette County. A number of places in Fayette, Lavaca, and Bastrop Counties received 20 or more inches of rain. In DeWitt County, estimated hurricane force winds knocked down large trees across the county and damaged some buildings and houses. The maximum rainfall recorded in DeWitt County was 22.99 inches near Yoakum with multiple reports of 10-15 inches. This caused widespread flash flooding as well as river flooding on the Guadalupe River. As many as 100 houses were affected by high water in and around Cuero. The Guadalupe River at Cuero crested at 44.36 feet, it's second highest crest on record.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 26, 5:26 AM CST, 4 hours 1 minute earlier.
Area forecast discussion, Aug 26, 5:26 AM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
626 AM CDT Sat Aug 26 2017
.AVIATION...
As the bands of RA/ISOLD TSRA associated with Harvey spread across
our area, flying conditions will deteriorate across most areas.
Expect CIGs to fall to IFR most areas with reductions in VSBY, as
well. Could be LIFR CIGs at times, though chances too low to mention
in the TAFs. N to NE winds steadily increase from 15 to 25 KTs with
gusts to 35 KTs to 25 to 35 KTs with gusts to 48 KTs, then decrease
some tonight. Across western areas, VFR skies will prevail with winds
5 to 20 KTs with gusts to 25 KTs.
&&
.PREV DISCUSSION... /ISSUED 514 AM CDT Sat Aug 26 2017/
..Hurricane Harvey slowly moving inland bringing life-threatening
and catastrophic heavy rainfall across southeast Texas...
SHORT TERM (Today through Sunday)...
Bottom Line Upfront - Key Messaging Points:
1) A life-threatening and catastrophic heavy rainfall event is
expected east of I-35 and I-37.
2) Average rainfall amounts of 10-20 inches are expected east of
I-35 and I-37 Today through Wednesday. Isolated higher totals in
excess of 30 inches are possible near and south of the I-10
corridor.
3) Areas along the I-35 corridor and across the eastern Hill Country
including the cities of Austin and San Antonio should expect
5-15 inches of rain with higher totals possible. The upper end
of this estimate will likely be farther north towards Austin.
4) Catastrophic mainstem river flooding lasting many days is
expected east of I-35 and I-37 in the Colorado, Guadalupe, and
San Antonio river basins.
5) 70-80 mph winds are expected for counties in the Hurricane
Warning. Large trees could be snapped, power lines downed, and
damage to homes could occur. Power and communication outages are
likely.
6) 35-45 mph winds are expected within the area now under a Tropical
Storm Warning with gusts to 50 mph in rain bands. This includes
the San Antonio to San Marcos areas. Damage to trees and power
lines are possible, leading to scattered power outages.
7) A Wind Advisory has been issued for the counties just outside of
the Tropical Storm Warning area for winds between 25-35 mph with
gusts in excess of 40 mph in rain bands. This includes the city
of Austin.
8) There is a marginal risk for tornadoes east of I-35 and I-37
today. These small tornadoes are typically very fast moving
and short-lived. A Tornado Watch is currently in effect for
Fayette Lavaca Counties until 1 pm Saturday.
Discussion...
Hurricane Harvey continues to slowly move to the north/northwest at
5 knots as its eye is currently straddling the Goliad and Refugio
County border. Harvey is currently a low end category 2 hurricane and
will continue to weaken over land below hurricane force later today.
Confidence remains high that the lack of steering currents aloft
will cause Harvey to stall as it moves into DeWitt County later this
afternoon and evening as it falls below hurricane status. Rainfall
amounts through this afternoon should be highest along the inner
eyewall and in outer rainbands feeding into our southeastern and
eastern counties where average rainfall amounts of 3-6 inches are
expected with isolated higher amounts. A marginal tornado threat will
be possible with these outer rainbands, which have had the history
of producing brief spinups mostly over the western portions of
Houston's CWA. However, somewhat favorable shear with some discrete
stronger cells may be able to produce some brief spinups over our
eastern counties, so we have issued a Tornado Watch until early this
afternoon for Lavaca and Fayette Counties. This will be locally
extended further north or west if conditions warrant.
Heavy rainfall is expected to continue well into the overnight hours
mainly north and east of the center of Harvey. Rainfall amounts over
our eastern counties will likely average another 4-8 inches this
evening through Sunday morning, but the potential for much higher
isolated amounts will be possible. This is primarily due to strong
feeder bands currently over the western Gulf that will continuously
feed outer rain bands over our eastern counties which will have some
assistance from weak isentropic ascent east of Harvey's nearly
stationary center. Thus, confidence remains high that our easternmost
counties may have 10-15 inch totals with isolated higher amounts
just by Sunday morning alone.
Bigger uncertainties for rainfall tonight are in place for the I-35
corridor including Austin and San Antonio as it will be heavily
dependent on where the axis of heaviest rains associated with the outer
rainbands sets up and where exactly Harvey stalls. Very slight
shifts for either will result in a tight rainfall gradient on the
western and northern edge of Harvey's precipitation shield for the
overnight hours tonight. It currently appears that the greater
chances for heavy rainfall tonight will be closer to Austin than San
Antonio given the expected orientation of the rainbands and how much
orographic lift along the Escarpment may play a role despite
northeast surface winds. We hope confidence in rain amounts for
the overnight hours will improve as it becomes more clear if and
where these bands will set up.
Sunday's rainfall forecast will be heavily dependent on how much
convection is able to feed into Harvey's gradually weakening
circulation as it begins to slowly drift back south tomorrow morning
or afternoon. Confidence remains high that areas east of I-35 mainly
south of I-10 will continue to see 1-3 inches of rainfall on average
every 6 hours or so. This will continue to increase flooding issues
over our southeastern counties. Uncertainties will remain high along
the I-35 corridor, with the next 36 hours going a long way towards
determining whether locations along the I-35 corridor will end up
being closer to 5 inches on average or closer to 15 inches with
isolated higher amounts for the whole event that is expected to last
through the middle of next week.
LONG TERM (Sunday Night through Friday)...
The official forecast from the National Hurricane Center has Harvey
slowly moving south for the start of the long-term as it maintains
Tropical Storm strength through at least Tuesday. The forecast in
the extended will remain highly uncertain as various computer models
continue to show differing solutions as it is tough to handle the
storm within weak steering flow. The GFS continues to meander it
around the region through the end of the period which would continue
high chances of rain and possible flooding rains for the next 7 days.
What is even more concerning is that the ECMWF is doing the same
thing before finally getting it above 31 degrees north latitude next
Friday. We will continue 30 to 60 PoPs in the extended but these
will need to be increased if confidence continues to increase for the
potential prolonged presence of Harvey. Will not make any changes to
the expiration of the Flash Flood Watch, but this would need to be
extended if the progged solutions of the GFS/ECMWF verify as the
threat for significant flooding would continue.
Please, continue to monitor closely the National Hurricane Center
(www.nhc.noaa.gov) and the Austin/San Antonio Weather Forecast
Service Office (www.weather.gov/sanantonio) websites for updated
information about Harvey and its impacts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 80 72 80 72 82 / 100 100 90 60 60
Austin Bergstrom Intl Airport 79 72 80 72 82 / 100 100 90 70 60
New Braunfels Muni Airport 80 72 80 71 82 / 100 100 90 70 60
Burnet Muni Airport 78 71 78 68 83 / 80 80 70 40 30
Del Rio Intl Airport 92 76 90 73 92 / 40 30 30 20 20
Georgetown Muni Airport 79 71 79 70 83 / 90 100 80 50 50
Hondo Muni Airport 85 72 83 70 87 / 70 70 70 40 40
San Marcos Muni Airport 81 72 80 71 82 / 100 100 90 70 60
La Grange - Fayette Regional 79 73 81 72 80 / 100 100 90 70 70
San Antonio Intl Airport 80 73 81 71 83 / 100 100 80 60 60
Stinson Muni Airport 81 74 82 72 82 / 100 100 80 60 60
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for the following
counties: Atascosa...Bastrop...Bexar...Blanco...Caldwell...Comal...
De Witt...Fayette...Gonzales...Guadalupe...Hays...Karnes...
Kendall...Lavaca...Lee...Travis...Williamson...Wilson.
Tropical Storm Warning for the following counties: Atascosa...
Bastrop...Bexar...Caldwell...Comal...Fayette...Gonzales...
Guadalupe...Hays...Lavaca...Wilson.
Wind Advisory until 10 PM CDT this evening for the following
counties: Bandera...Blanco...Frio...Kendall...Lee...Medina...
Travis...Williamson.
Hurricane Warning for the following counties: De Witt...Karnes.
&&
Mesoscale/Aviation...04/Allen
Synoptic/Grids...LH/Hampshire
Public Service/Data Collection...YB
DSS...TB3
Hazardous weather outlook, Aug 26, 5:40 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
640 AM CDT Sat Aug 26 2017
TXZ171>173-183>194-202>209-217>225-228-271145-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
640 AM CDT Sat Aug 26 2017
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Hurricane Harvey will continue to slowly move into southeastern
portions of South Central Texas later this morning where it is
currently predicted to stall. Harvey will continue to weaken over
land and fall below hurricane force later today as it moves into
DeWitt County. However, widespread heavy rainfall capable of
producing river and flash flooding will occur well to the north
and east of Harvey. This is just the beginning of a life-
threatening and catastrophic heavy rainfall event expected east of
I-35 and I-37 that may continue into the middle of next week.
A Hurricane Warning is in effect for 70 to 80 mph winds across
Karnes and Dewitt Counties. A Tropical Storm Warning is in effect
for winds of 35 to 50 mph across Atascosa, Bastrop, Bexar,
Caldwell, Fayette, Gonzales, Guadalupe, Lavaca, and Wilson
Counties. A Wind Advisory is in effect for Bandera, Blanco, Frio,
Kendall, Lee, Medina, Travis, and Williamson Counties for winds
of 25 to 35 mph with gusts to 40 mph in the stronger rainbands.
A Flash Flood Watch is in effect through Tuesday evening for
counties along and east of a line from Georgetown to Comfort to
Jourdanton.
There is a low risk of brief tornadoes east of I-35 and I-37
today. A Tornado Watch is currently in effect for Fayette, Lavaca,
and Lee Counties until 1 pm Saturday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hurricane Harvey will stall or move very slowly over eastern
parts of South Central Texas before sliding back south towards the
Gulf Coast on Sunday into early next week.
A Flash Flood Watch is in effect through Tuesday evening for
counties along and east of a line from Georgetown to Comfort to
Jourdanton. Life-threatening and catastrophic river and flash
flooding appears imminent for much of South Central Texas,
specifically for areas along and east of the I-35 and I-37
corridors. Storm total rainfall amounts through Tuesday of 10 to
20 inches are expected east of I-35 and I-37 with isolated totals
in excess of 30 inches possible. Devastating river flooding
lasting throughout next week is likely east of I-35 and I-37 in
the Colorado, Guadalupe, and San Antonio river basins.
There are large uncertainties in event rainfall totals for the
I-35 corridor and across the eastern Hill Country including the
cities of Austin and San Antonio. Our current forecast range of 5
to 15 inches with higher totals possible over these areas accounts
for this uncertainty, with the upper end of this estimate likely
be farther north towards Austin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be encouraged over the next several days
as Harvey evolves.
In the hours before
Local storm report, Aug 26, 8:04 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
904 AM CDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 NNE MEYERSVILLE 28.98N 97.29W
08/26/2017 M7.41 INCH DEWITT TX COCORAHS
24 HOUR RAINFALL THROUGH 7 AM TODAY.
&&
CVPLocal storm report, Aug 26, 9:16 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1016 AM CDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM TROPICAL STORM FLATONIA 29.69N 97.11W
08/26/2017 FAYETTE TX EMERGENCY MNGR
EMERGENCY MANAGER REPORTED NUMEROUS TREES
BLOWN DOWN IN SOUTHWESTERN FAYETTE COUNTY.
&&
CVPHurricane (Typhoon), De Witt
- When
- August 26, 9:27 AM CST to 12:00 PM CST
- Where
- De Witt forecast zone
- Category
- 1
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 29.082, -97.357 (the zone’s center; the record gives no point)
Hurricane Harvey moved onshore as a Category 4 hurricane over San Jose Island east of Rockport during the late evening of August 25th. Harvey moved inland entering southern DeWitt County during the morning of August 26th as a Category 1 hurricane. It continued to weaken as it moved farther inland eventually reaching south central Gonzales County as a tropical storm during the late evening of August 26th. The center of the storm made a loop through Gonzales, Karnes, and DeWitt Counties before exiting our County Warning Area during the afternoon of August 27th moving into Victoria County. The maximum sustained winds were 46 mph recorded at Austin Bergstrom International Airport and two private weather stations, one near Yorktown and the other near Smiley. The maximum recorded wind gusts were 58 mph at New Braunfels Airport, Randolph AFB, and a private weather station near Smiley. There is a lack of wind reporting stations in DeWitt County but winds are estimated to be over 60 mph with higher gusts near hurricane force. In DeWitt County, estimated hurricane force winds knocked down large trees across the county and damaged some buildings and houses. The maximum rainfall recorded in DeWitt County was 22.99 inches near Yoakum with multiple reports of 10-15 inches. This caused widespread flash flooding as well as river flooding on the Guadalupe River. As many as 100 houses were affected by high water in and around Cuero as well as south of Cuero near Thomaston. The Guadalupe River at Cuero crested at 44.36 feet, it's second highest crest on record. Several homes in the River Oaks, River Haven RV Park, and Cypress Valley neighborhoods that were not elevated, were significantly flooded. Overall damage values are an estimate as many of the flooded homes do not have flood insurance so overall monetary loss is unknown but an estimate of several million dollars is given based on Emergency Management input. Several roads and bridges near the Guadalupe river sustained major erosion, with long term fixes adding to the overall damage assessment number. Damage from wind is estimated to be 100 thousand dollars.
Flood, De Witt
- When
- August 28, 6:00 PM CST to August 31, 2:00 AM CST
- Where
- De Witt County, 2.04 mi SE of Lindenau to 4.46 mi NNW of Cuero
- Cause
- Heavy Rain / Tropical System
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 29.097, -97.349
The maximum rainfall recorded in DeWitt County was 22.99 inches near Yoakum with multiple reports of 10-15 inches. This caused widespread flash flooding as well as river flooding on the Guadalupe River. As many as 100 houses were affected by high water in and around Cuero. The Guadalupe River at Cuero crested at 44.36 feet, it's second highest crest on record. Damages due to flooding and river flooding is estimated from Emergency Management to be near 3 million dollars.
- Hurricane (Typhoon)
- A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Texas, August 26 to 31, 201720 deaths · 1 injured · $5.3 billion · 11 events
- Tornado and Flooding in Florida, August 26 to 29, 20172 deaths · $1.9 million · EF0 · 7 events
- Tornadoes and Storm Surge in Louisiana, August 26 to 31, 2017$75 million · EF2 · 15 events
- Tropical Storm and Flash Flooding in Texas, August 26 to 30, 2017$66 million · 34 events
- Lightning Strike in Alabama, August 26, 20171 death · 5 injured · 1 event
- Lightning Strike in Minnesota, August 26, 2017$200,000 · 1 event
- Hail in North Dakota, August 26, 2017$130,000 · 2.5 in hail · 3 events
- Hail and Damaging Winds in Nebraska, August 26 to 27, 2017$27,000 · 2.75 in hail · 8 events
- Wildfire in Idaho, August 26, 2017$30,000 · 1 event
- Hail in South Dakota, August 26, 20172 in hail · 11 events
- Heat in California, August 26 to 31, 20178 events
- Hail in Nebraska, August 26, 20172.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720264, 798842.